Quackwatch Home Page
Due to the seemingly endless search for new agents that alter states of consciousness, the emergency medical community needs to know about trends in substance abuse. There is a growing preference towards the use and abuse of unusual, designer or unique agents. This article addresses gamma-hydroxybutyric acid [GHB].
To date, the West Coast and Texas have documented the majority of GHB exposures in the United States. Reports of misuse/abuse of GHB in Pennsylvania's Delaware Valley are sporadic, but this is unlikely to continue. In the week before this article was completed, two adolescents presented to their community hospital emergency department for management of coma and respiratory depression. They had been found slumped on the floor at home. One awakened in a few hours and was discharged. The second required an overnight stay in the intensive care unit and a nasal trumpet to support his airway. The reported ingestant was GHB, and the source was a $50 kit ordered from a Web site. The dose may have been miscalculated.
Unlike most other abused drugs, GHB is not a pharmaceutical preparation and is not difficult to create. "Kitchen chemistry" is very popular with adolescents and young adults, and the "recipe" for GHB is available on the Internet. Even if the ingredients were unusual, there are pharmaceutical sites on the Internet that supply bulk chemicals. The "recipe" involves the heating of caustic soda, which could produce significant burns if done carelessly. Ingestion of the final product has also caused esophageal injury when the caustic soda was not neutralized [1-4].
Gamma hydroxybutyric acid [GHB] is a naturally occurring short-chain fatty acid metabolite of gamma amino butyric acid [GABA]. Isolated during research on GABA, GHB is found in all body tissues, with the highest concentration in the mammalian brain. Its role as a possible neurotransmitter is still being evaluated. It is involved in the regulation of GABA, dopamine, 5-hydroxytryptamine, and acetylcholine. Research indicates that GHB produces deep reversible depression of cerebral metabolism, increases dopamine concentrations, induces hypothermia [through decreases in metabolic heat production and increases in peripheral heat loss through the skin. In monitored sedation, GHB decreases cardiac output due to slight decreases in stroke volume and heart rate. In the brain, GHB increases acetylcholine and affects the rate of serotonin metabolism. The precise function and metabolic pathways of GHB are complex and not yet fully understood.
GHB is rapidly absorbed by oral, intravenous, and intraperitoneal routes. Distribution is rapid, and the volume of distribution is small. Unlike GABA, GHB easily crosses the blood-brain barrier to affect the activity and levels of dopamine, acetylcholine, dynorphin and serotonin [1,5-7] .
The primary effect of GHB is central nervous system depression. Its initial clinical use was therefore to induce anesthesia. It is still used in Europe as an adjunct for anesthesia. GHB induces a trancelike state that mimics physiologic sleep. It also may protect the central nervous system for injury during hypoxic episodes, hibernation states and/or states of increased metabolic demands. Animal research demonstrated a potential for high doses to cause seizures. This side effect, in addition to GHB's inability to produce pain relief, decreased interest in its use in the field of anesthesia.
Research continues to the present exploring clinical uses for GHB in the management of sleep disorders, such as narcolepsy (a disorder characterized by sudden and uncontrollable, though often brief, attacks of deep sleep). GHB's relationship with GABA has also fueled research into possible use for treating alcohol withdrawal syndrome and chemical dependence [6,8,9].
GHB emerged as a toxicological issue in 1990, when health-food stores represented it as a "safe" alternative to anabolic steroids. It was said to stimulate release of growth hormones.
Dr. J.E. Dyer, in conjunction with the San Francisco Poison Center, documented 16 cases of adults ingesting between 1/2 teaspoon and 1 full teaspoon of GHB in 1990. The symptoms recorded ranged from dizziness, confusion and nausea to coma and seizures. This cluster of poisonings led to increased surveillance. In six months, 57 cases were identified nationwide. The "doses" of GHB ingested varied from 1/2 teaspoon to 3 teaspoons. Drowsiness, hypotonia, dizziness and vomiting developed within 15 to 60 minutes of ingestion. Central nervous system depression, depressed respirations, tremor, myoclonus (muscle twitching) and seizures were also documented. The severity of the intoxication appeared to correlate with the dose ingested. All patients recovered fully in 2 to 96 hours. One analysis of a sample of GHB found that the form being marketed was a 97-98% pure sodium salt of GHB. The FDA banned GHB as a nutritional aid as a result of these incidents [3,10].
Illicit use of GHB continues because of its reputation for inducing a euphoric state. The effects are dose-related, but no reliable means exists to estimate the number of milligrams in a "teaspoon" of GHB. At 10 mg per kg, short -term amnesia and hypotonia occur. At 20-30 mg per kg, GHB causes drowsiness and sleep. Doses between 50-70 mg per kg produce a hypnotic state and may cause bradycardia, nausea, vomiting, bradypnea, and Cheyne-Stokes respirations. Higher doses enhance the cardiopulmonary depression and carry the risk of myoclonic seizure activity. One fatality has been reported involving GHB intoxication but it was in combination with heroin [11-13].
The treatment for GHB intoxication is supportive. Its rapid absorption and onset decreases the impact of washing out the stomach. There is no information regarding GHB's adsorption to activated charcoal. Naloxone and flumazenil have had no effect on the depth of CNS depression in known cases. Enhanced elimination has not become an issue and GHB's small volume of distribution renders hemodialysis ineffective. There is no known antidote to GHB.
The incidence of GHB abuse appears to be growing. Reporting these cases to the Poison Control Center is necessary if we are to appropriately assess its impact.